American College of Physicians: Internal Medicine — Doctors for Adults ®

Advertisement

The MKSAP Challenge

From the June ACP Observer, copyright 2005 by the American College of Physicians.

Clinical scenario

A 39-year-old executive comes to the office for a follow-up visit. She had a generalized tonic-clonic seizure one week ago, witnessed by her husband, who reports that the seizure started suddenly. She had tonic extension and stiffening of her whole body followed by rhythmic jerking movements of her arms, trunk and legs. The patient had no warning prior to the seizure, and afterward fell into a deep sleep. She was hospitalized.

Wake and sleep electroencephalography and MRI of the brain with contrast were normal, and she was sent home on a maintenance dose of phenytoin. The patient states that, for the four nights prior to the seizure, she slept no more than two hours a night to finish an assignment. There is no personal or family history of seizures. Neurologic examination is normal.

Which of the following is the most appropriate next step in management?

A. Continue phenytoin
B. Discontinue phenytoin
C. Discontinue phenytoin and begin carbamazepine
D. Discontinue phenytoin and begin valproic acid
E. Discontinue phenytoin and begin gabapentin

Answer

Top

This is a printer-friendly version of this page

Print this page  |  Close the preview

Share

 
 

Internist Archives Quick Links

Have questions about the new ABIM MOC Program?

Have questions about the new ABIM MOC Program?

ACP explains the ABIM requirements and offers many free solutions to earn MOC points.

One Click to Confidence - Free to members

One Click to Confidence - Free to members ACP Smart Medicine is a new, online clinical decision support tool specifically for internal medicine. Get rapid point-of-care access to evidence-based clinical recommendations and guidelines. Plus, users can easily earn CME credit. Learn more